Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 107, NWS Northern Indiana

July 13, 2017Kosciusko County, Marshall County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 13, 2017, 1:32 AM EDT for Kosciusko County, Marshall County, Indiana. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 1:32 AM EDT (05:32 UTC)
Expired
Jul 13, 2017, 2:15 AM EDT
In force
43 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kosciusko County, IN, Marshall County, IN

The radar

The Northern Indiana radar (KIWX), 23 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 1:43 AM EDTTSTM WND DMG1 E Hastings, INDISPATCH REPORTED A TREE DOWN ACROSS THE ROAD ON 1050 N. NO INFORMATION ON SIZE/HEALTH OF THE TREE.
Jul 13, 1:55 AM EDTTSTM WND GST 402 N North Webster, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2631 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS53 KIWX 130532
SVRIWX
INC085-099-130615-
/O.NEW.KIWX.SV.W.0107.170713T0532Z-170713T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
132 AM EDT THU JUL 13 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northern Kosciusko County in north central Indiana...
  Southeastern Marshall County in north central Indiana...

* Until 215 AM EDT

* At 132 AM EDT, a severe thunderstorm was located near Bourbon, or
  10 miles northwest of Warsaw, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Warsaw, Winona Lake, Syracuse, Bourbon, Milford, North Webster,
  Pierceton, Tippecanoe, Etna Green, Leesburg, Big Barbee Lake,
  Ridinger Lake, Monoquet, Hoffman Lake, Atwood, Irish Lake, Lake
  Wawasee, Old Tip Town, Little Chapman Lake and Oswego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4120 8614 4140 8619 4143 8566 4119 8566
TIME...MOT...LOC 0532Z 263DEG 31KT 4130 8602 

HAIL...<.75IN
WIND...60MPH
 
$$

NWS
2 follow-up statements
873 
WWUS53 KIWX 130551
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
151 AM EDT THU JUL 13 2017

INC099-130600-
/O.CAN.KIWX.SV.W.0107.000000T0000Z-170713T0615Z/
Marshall IN-
151 AM EDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4128 8603 4141 8606 4143 8566 4125 8566
TIME...MOT...LOC 0550Z 258DEG 35KT 4134 8578 

$$

INC085-130615-
/O.CON.KIWX.SV.W.0107.000000T0000Z-170713T0615Z/
Kosciusko IN-
151 AM EDT THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR NORTHERN KOSCIUSKO COUNTY...

At 150 AM EDT, a severe thunderstorm was located near Milford, 
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Warsaw, Syracuse, Milford, North Webster, Leesburg, Big Barbee Lake,
Little Chapman Lake, Oswego, Ridinger Lake, Monoquet, James Lake,
Hastings, Irish Lake, Sechrist Lake, Big Chapman Lake, Lake Wawasee,
Clunette, Dewart Lake, Oakwood Park and Tippecanoe Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4128 8603 4141 8606 4143 8566 4125 8566
TIME...MOT...LOC 0550Z 258DEG 35KT 4134 8578 

HAIL...<.75IN
WIND...60MPH
 
$$

NWS
202 
WWUS53 KIWX 130609
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
209 AM EDT THU JUL 13 2017

INC085-130618-
/O.EXP.KIWX.SV.W.0107.000000T0000Z-170713T0615Z/
Kosciusko IN-
209 AM EDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KOSCIUSKO COUNTY WILL
EXPIRE AT 215 AM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4128 8603 4141 8606 4143 8566 4125 8566
TIME...MOT...LOC 0608Z 263DEG 31KT 4130 8607 

$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:14 PM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 12, 10:14 PM EDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1014 PM EDT Wed Jul 12 2017

.SYNOPSIS...
Issued at 740 PM EDT Wed Jul 12 2017

Showers and thunderstorms will likely develop again tonight
especially north of the highway 30 corridor where locally heavy
rainfall is possible. Lows tonight will be in the low to mid 70s.

A cold front will push through the area on Thursday with a chance of
showers and thunderstorms in the afternoon. Cooler and sharply lower
humidity will follow into this weekend. Highs Thursday will range
in the low to mid 80s.

&&

.UPDATE...
Issued at 959 PM EDT Wed Jul 12 2017

Still much uncertainty on overall evolution of convection
overnight but atmosphere is recovering despite loss of diurnal
heating. SPC mesoanalysis showing 4000 j/kg CAPE over east central
IL slowly expanding eastward last few hours and now nosing into NW
IN. PWATs are an impressive 2.2 inches and 850mb flow now up to
30-35 knots. Theta e max right over this region and being advected
eastward. Seems like only a matter of time before convection fires
or at least upstream storms near MS river rapidly expand east into
this instability. Result should be area of storms moving into our
area overnight and obviously heavy rain the main concern but
isolated strong or severe storm possible with effective shear
around 30-35 knots and 0-3km shear around 25-30 kts. Question
remains where these storms will lay out from west to east and if
they will drift south or become stationary. Neighboring offices to
west opted to fill in flood watch given uncertainty and no reason
not to follow especially with those areas not in watch the areas
hardest hit last few days. Also time shifted pops and flood watch
later by about 3 hours given slow development this evening.
Certainly any storm will have capability to produce 1 to 3 inch
per hour rates and any training will lead to significant flooding.

&&

.SHORT TERM...(Tonight and Thursday)
Issued at 307 PM EDT Wed Jul 12 2017

Messy scenario this aftn as prior convective cluster moving out of
IL/WI now mainly decaying across IWX CWA. Associated outflow
boundary stretches from KADG swwd to KMCX where its anchored into a
persisting cluster of strong storms. Expect these will continue sewd
near term. Otherwise arc of upstream stratiform over ne IL will
continue to advance ewd with time into nw IN and may seed additional
development.

Tremendous instability wedge in place from cntrl IA sewd through
central IL downstream of sfc cyclone over wrn WI. Expect significant
convection will refire upstream from srn WI into cntrl IA and likely
develop further ewd downstream north of outflow boundary late this
afternoon and evening. Given srn periphery of stronger mid level
flow extending across the lakes...at least an isolate damaging wind
risk likely to materialize this evening through nrn zones. However
most substantial risk tied to heavy rain threat which should develop
north of the w-e oriented outflow by this evening and persist for
some time overnight given sustained deep low level moisture flux
overtop this boundary.

Otherwise composite boundary most likely to settle south of much of
the CWA Thu aftn with limited destabilization expected due to cloud
debris. Will follow tight concensus blend which does offer lower pop
guidance across nw zones in the aftn and area wide Thu am.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 307 PM EDT Wed Jul 12 2017

Upper trough across the nrn lakes will rotate out through New
England early Sat as broad sfc ridge builds set out of the midwest.
Thus a considerably less humid and cooler airmass will overspread
the area Fri into this weekend.

Secondary disturbance will dig into the ern lakes Sun. Passage of
upper trough and associated cold pocket aloft may trigger a few shra
Sun but coverage should be limited per nrn track of mid level wave
and limited sfc based moisture.
Fortunately the rest of the long term period is quiet. Primarily
subsident NW flow expected. Only exception is decent jet streak/
shortwave carving out over the Great Lakes late Sat into Sun. Best
moisture is largely scoured out but models do indicate a decent
theta-e ridge peeling off Northern Plains that could fuel some
showers/storms during this time. No severe concerns at this point
but a low chance for a few storms, primarily during the day
Sunday. Otherwise dry with seasonably cool and much less humid
conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 732 PM EDT Wed Jul 12 2017

Once again subsidence and stable bubble behind earlier convection
and MCV is helping keep a lid on convection so far this evening.
Different story well upstream where strong instability and
moisture advection was leading to thunderstorm development from
northern WI south to northern MO. Hires guidance really struggling
with overall evolution and low confidence in terminals overnight.
As sun sets should see low level jet increase slightly and out of
high instability source region currently over central IL. This
likely to lead to storm development upstream which will then
propagate eastward toward terminals late this evening north of
composite outflow from earlier convection. Monitoring this area
for signs of development at this time. Stayed with consistency of
previous forecast overnight as scenario is as plausible as any
other. Did adjust timing a little later but again confidence low.
Tonights evolution will determine when and where convection will
fire Thursday but could end up being south of terminals so kept
out of forecast for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch until 8 AM EDT /7 AM CDT/ Thursday for INZ003>009-
     012>018-020-022>027-032>034.

MI...Flood Watch until 8 AM EDT Thursday for MIZ077>081.

OH...Flood Watch until 8 AM EDT Thursday for OHZ001-002-004-005-015-
     016-024-025.

LM...NONE.
&&

UPDATE...Lashley
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 12, 5:45 AM EDT, 19 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
545 AM EDT Wed Jul 12 2017

INZ003>009-012>016-MIZ077>081-OHZ001-002-004-005-130945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
545 AM EDT Wed Jul 12 2017 /445 AM CDT Wed Jul 12 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. Isolated gusty
winds and localized heavy rain are possible.

Heat indices will be in the mid to upper 90s today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are expected on Thursday. Severe weather
is possible with damaging winds...heavy rain...and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ017-018-020-022>027-032>034-OHZ015-016-024-025-130945-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
545 AM EDT Wed Jul 12 2017

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are possible tonight. Severe weather is not expected at
this time.

Heat indices will be in the mid to upper 90s today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are expected on Thursday. Severe weather
is possible with damaging winds...heavy rain...and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today but will likely be needed
tomorrow.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-130945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
545 AM EDT Wed Jul 12 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. Gusty winds
are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorms are expected on Thursday. Strong to severe
storms are possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jul 13, 12:15 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1215 AM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLOOD            3 SSW WATERVLIET        42.15N 86.28W
07/12/2017                   BERRIEN            MI   EMERGENCY MNGR

            REPORT OF ROAD WASH OUT, BEGINNING TO
            COLLAPSE, ON HILL RD WEST OF M-140. 2.37
            INCHES OF RAIN MEASURED AT KBEH. 1.39 INCHES
            FELL WITHIN ONE HOUR.

&&
Special weather statement, Jul 13, 1:09 AM EDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
109 AM EDT THU JUL 13 2017

INZ003-012-014-130600-
La Porte-Marshall-Starke-
109 AM EDT THU JUL 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STARKE...MARSHALL AND
SOUTHERN LA PORTE COUNTIES...

At 109 AM EDT/1209 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from near La Crosse to near Culver.
Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Plymouth, Bremen, Knox, Walkerton, Bourbon, North Judson, Argos,
Culver, Wanatah, Hamlet, La Crosse, Koontz Lake, Tippecanoe, Oak
Grove, Hanna, La Paz, Lomax, Ober, Teegarden and English Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4145 8693 4146 8653 4143 8652 4143 8647
      4147 8647 4148 8607 4118 8606 4121 8692
TIME...MOT...LOC 0509Z 270DEG 35KT 4133 8683 4127 8640

NWS
Special weather statement, Jul 13, 1:28 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
128 AM EDT THU JUL 13 2017

INZ016-130615-
Kosciusko-
128 AM EDT THU JUL 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN KOSCIUSKO
COUNTY...

At 128 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Plymouth to near Mentone. Movement was
east at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Warsaw, Nappanee, Winona Lake, Syracuse, Milford, North Webster,
Pierceton, Etna Green, Leesburg, Big Barbee Lake, Ridinger Lake,
Monoquet, Hoffman Lake, Atwood, Irish Lake, Lake Wawasee, Gravelton,
Little Chapman Lake, Oswego and James Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4144 8593 4143 8566 4120 8566 4121 8605
      4144 8606
TIME...MOT...LOC 0528Z 268DEG 25KT 4134 8628 4124 8601

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:44 PM EDTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke36 hr
Jul 13, 1:09 AM EDTSpecial Weather StatementIWXMarshall, Starke51 min
Jul 13, 1:28 AM EDTSpecial Weather StatementIWXKosciusko47 min
Jul 13, 1:56 AM EDTSpecial Weather StatementIWXNoble34 min
Jul 13, 2:21 AM EDTSpecial Weather StatementIWXLaGrange24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.